Health Q&A: blood pressure drugs and falls

Dr Mark Porter / 10 July 2019

Dr Mark Porter responds to a reader’s concern that blood pressure drugs may be related to falls.



Q: I’ve had three falls in the past two months with little or no warning. Fortunately, only my pride was injured. Could it be a side effect of my blood pressure pills?

 A: I would see your GP and, if there is no obvious reason, ask about referral to a falls clinic. There are lots of possible causes and you may not be so lucky next time. Falls exact a huge toll with NICE estimating that treating the repercussions – eg, fractured hips – now costs the NHS more than £2 billion a year. Your blood pressure therapy could be an issue; light-headedness on standing (postural hypotension) being a recognised side effect in even the most carefully monitored patient. 

Read our falls guide

But it could be a host of other problems too, including balance issues (vertigo), transient disturbances in heart rhythm, visual problems, frailty or ill-fitting slippers, and it is the job of the falls clinic to try to identify what is going wrong.

Help is tailored to a patient’s needs and circumstances, but weakness is a depressingly common factor. We all lose strength as we age, but moving to a bungalow, buying a stairlift and/or a riser/recliner chair aren’t always the best solutions.  Although essential for some, if adopted too early they simply accelerate the decline. 

So, if you are getting weaker, try to do something about it. Talk to your local physio or gym about strength and balance training. It’s not an option for everyone, but a worthwhile investment for those who can.



The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.